Markov dynamics on the Thoma cone: a model of time-dependent determinantal processes with infinitely many particles

Alexei Borodin (Massachusetts Institute of Technology)
Grigori Olshanski (Institute for Information Transmission Problems of the Russian Academy of Sciences)


The Thoma cone is an infinite-dimensional locally compact space, which is closely related to the space of extremal characters of the infinite symmetric group $S_\infty$. In another context, the Thoma cone appears as the set of parameters for totally positive, upper triangular Toeplitz matrices of infinite size.

The purpose of the paper is to construct a family $\{X^{(z,z')}\}$ of continuous time Markov processes on the Thoma cone, depending on two continuous parameters $z$ and $z'$. Our construction largely exploits specific properties of the Thoma cone related to its representation-theoretic origin, although we do not use representations directly. On the other hand, we were inspired by analogies with random matrix theory coming from models of Markov dynamics related to orthogonal polynomial ensembles.

We show that processes $X^{(z,z')}$ possess a number of nice properties, namely: (1) every $X^{(z,z')}$ is a Feller process; (2) the infinitesimal generator of $X^{(z,z')}$, its spectrum, and the eigenfunctions admit an explicit description; (3) in the equilibrium regime, the finite-dimensional distributions of $X^{(z,z')}$ can be interpreted as (the laws of) infinite-particle systems with determinantal correlations;  (4) the corresponding time-dependent correlation kernel admits an explicit expression, and its structure is similar to that of time-dependent correlation kernels appearing in random matrix theory.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-43

Publication Date: August 13, 2013

DOI: 10.1214/EJP.v18-2729


  • Anderson, William J. Continuous-time Markov chains. An applications-oriented approach. Springer Series in Statistics: Probability and its Applications. Springer-Verlag, New York, 1991. xii+355 pp. ISBN: 0-387-97369-9 MR1118840
  • Baik, Jinho; Deift, Percy; Johansson, Kurt. On the distribution of the length of the longest increasing subsequence of random permutations. J. Amer. Math. Soc. 12 (1999), no. 4, 1119--1178. MR1682248
  • Borodin, A. M. Harmonic analysis on the infinite symmetric group, and the Whittaker kernel. (Russian) Algebra i Analiz 12 (2000), no. 5, 28--63; translation in St. Petersburg Math. J. 12 (2001), no. 5, 733--759 MR1812941
  • Borodin, Alexei. Determinantal point processes. The Oxford handbook of random matrix theory, 231--249, Oxford Univ. Press, Oxford, 2011. MR2932631
  • Borodin, Alexei; Gorin, Vadim. Markov processes of infinitely many nonintersecting random walks. Probab. Theory Related Fields 155 (2013), no. 3-4, 935--997. MR3034797
  • Borodin, Alexei; Okounkov, Andrei; Olshanski, Grigori. Asymptotics of Plancherel measures for symmetric groups. J. Amer. Math. Soc. 13 (2000), no. 3, 481--515 (electronic). MR1758751
  • Borodin, Alexei; Olshanski, Grigori. Distributions on partitions, point processes, and the hypergeometric kernel. Comm. Math. Phys. 211 (2000), no. 2, 335--358. MR1754518
  • Borodin, Alexei; Olshanski, Grigori. $Z$-measures on partitions and their scaling limits. European J. Combin. 26 (2005), no. 6, 795--834. MR2143199
  • Borodin, Alexei; Olshanski, Grigori. Random partitions and the gamma kernel. Adv. Math. 194 (2005), no. 1, 141--202. MR2141857
  • Borodin, Alexei; Olshanski, Grigori. Stochastic dynamics related to Plancherel measure on partitions. Representation theory, dynamical systems, and asymptotic combinatorics, 9--21, Amer. Math. Soc. Transl. Ser. 2, 217, Amer. Math. Soc., Providence, RI, 2006. MR2276098
  • Borodin, Alexei; Olshanski, Grigori. Markov processes on partitions. Probab. Theory Related Fields 135 (2006), no. 1, 84--152. MR2214152
  • Borodin, Alexei; Olshanski, Grigori. Infinite-dimensional diffusions as limits of random walks on partitions. Probab. Theory Related Fields 144 (2009), no. 1-2, 281--318. MR2480792
  • Borodin, Alexei; Olshanski, Grigori. Markov processes on the path space of the Gelfand-Tsetlin graph and on its boundary. J. Funct. Anal. 263 (2012), no. 1, 248--303. MR2920848
  • Borodin, A. and Olshanski, G.: The Young bouquet and its boundary. Moscow Math. J. 13 (2013), no. 2; ARXIV1110.4458.
  • Borodin, A. and Olshanski, G.: An interacting particle process related to Young tableaux, ARXIV1303.2795.
  • Dyson, Freeman J. A Brownian-motion model for the eigenvalues of a random matrix. J. Mathematical Phys. 3 1962 1191--1198. MR0148397
  • Eie, Birgit. The generalized Bessel process corresponding to an Ornstein-Uhlenbeck process. Scand. J. Statist. 10 (1983), no. 3, 247--250. MR0732920
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085
  • Feller, Willy. On the integro-differential equations of purely discontinuous Markoff processes. Trans. Amer. Math. Soc. 48, (1940). 488--515. MR0002697
  • Jones, Liza Anne: Non-colliding diffusions and infinite particle systems. Thesis. University of Oxford, 2008.
  • Katori, Makoto; Tanemura, Hideki. Zeros of Airy function and relaxation process. J. Stat. Phys. 136 (2009), no. 6, 1177--1204. MR2550400
  • Katori, Makoto; Tanemura, Hideki. Non-equilibrium dynamics of Dyson's model with an infinite number of particles. Comm. Math. Phys. 293 (2010), no. 2, 469--497. MR2563791
  • Katori, M.; Tanemura, H. Markov property of determinantal processes with extended sine, Airy, and Bessel kernels. Markov Process. Related Fields 17 (2011), no. 4, 541--580. MR2918121
  • Koekoek, Roelof; Lesky, Peter A.; Swarttouw, René F. Hypergeometric orthogonal polynomials and their $q$-analogues. With a foreword by Tom H. Koornwinder. Springer Monographs in Mathematics. Springer-Verlag, Berlin, 2010. xx+578 pp. ISBN: 978-3-642-05013-8 MR2656096
  • König, Wolfgang. Orthogonal polynomial ensembles in probability theory. Probab. Surv. 2 (2005), 385--447. MR2203677
  • Lenard, A. Correlation functions and the uniqueness of the state in classical statistical mechanics. Comm. Math. Phys. 30 (1973), 35--44. MR0323270
  • Liggett, Thomas M. Continuous time Markov processes. An introduction. Graduate Studies in Mathematics, 113. American Mathematical Society, Providence, RI, 2010. xii+271 pp. ISBN: 978-0-8218-4949-1 MR2574430
  • Okounkov, Andrei. Infinite wedge and random partitions. Selecta Math. (N.S.) 7 (2001), no. 1, 57--81. MR1856553
  • Okounkov, Andrei. ${\rm SL}(2)$ and $z$-measures. Random matrix models and their applications, 407--420, Math. Sci. Res. Inst. Publ., 40, Cambridge Univ. Press, Cambridge, 2001. MR1842795
  • Olshanski, Grigori. Point processes related to the infinite symmetric group. The orbit method in geometry and physics (Marseille, 2000), 349--393, Progr. Math., 213, Birkhäuser Boston, Boston, MA, 2003. MR1995385
  • Olshanski, G. Laguerre and Meixner symmetric functions, and infinite-dimensional diffusion processes. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 378 (2010), Teoriya Predstavlenii, Dinamicheskie Sistemy, Kombinatornye Metody. XVIII, 81--110, 230; translation in J. Math. Sci. (N. Y.) 174 (2011), no. 1, 41--57 MR2749298
  • Olshanski, Grigori. Laguerre and Meixner orthogonal bases in the algebra of symmetric functions. Int. Math. Res. Not. IMRN 2012, no. 16, 3615--3679. MR2959021
  • Olshanski, Grigori; Regev, Amitai; Vershik, Anatoly. Frobenius-Schur functions. With an appendix by Vladimir Ivanov. Progr. Math., 210, Studies in memory of Issai Schur (Chevaleret/Rehovot, 2000), 251--299, Birkhäuser Boston, Boston, MA, 2003. MR1985729
  • Osada, Hirofumi. Interacting Brownian motions in infinite dimensions with logarithmic interaction potentials. Ann. Probab. 41 (2013), no. 1, 1--49. MR3059192
  • Osada, Hirofumi. Interacting Brownian motions in infinite dimensions with logarithmic interaction potentials II: Airy random point field. Stochastic Process. Appl. 123 (2013), no. 3, 813--838. MR3005007
  • Sagan, Bruce E. The symmetric group. Representations, combinatorial algorithms, and symmetric functions. Second edition. Graduate Texts in Mathematics, 203. Springer-Verlag, New York, 2001. xvi+238 pp. ISBN: 0-387-95067-2 MR1824028
  • Soshnikov, A. Determinantal random point fields. (Russian) Uspekhi Mat. Nauk 55 (2000), no. 5(335), 107--160; translation in Russian Math. Surveys 55 (2000), no. 5, 923--975 MR1799012
  • Spohn, Herbert. Interacting Brownian particles: a study of Dyson's model. Hydrodynamic behavior and interacting particle systems (Minneapolis, Minn., 1986), 151--179, IMA Vol. Math. Appl., 9, Springer, New York, 1987. MR0914993
  • Stanley, Richard P. Enumerative combinatorics. Vol. 2. With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin. Cambridge Studies in Advanced Mathematics, 62. Cambridge University Press, Cambridge, 1999. xii+581 pp. ISBN: 0-521-56069-1; 0-521-78987-7 MR1676282
  • Tracy, Craig A.; Widom, Harold. Differential equations for Dyson processes. Comm. Math. Phys. 252 (2004), no. 1-3, 7--41. MR2103903

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.